Kentucky, 2009Flash Flooding and Flood in Kentucky, May 8 to 10, 2009
May 8 to 10, 2009 · NWS PAH · 8 events in 7 counties and zones
A band of thunderstorms became stationary from west to east across the southern portion of western Kentucky. The storms were fed by a rather strong west-southwest low level jet up to 40 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $245,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of thunderstorms became stationary from west to east across the southern portion of western Kentucky. The storms were fed by a rather strong west-southwest low level jet up to 40 knots. A surface cold front became stationary across western Kentucky, providing a focus for the storms. Steering winds aloft were nearly parallel to the front. Excessive rainfall occurred in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 6:14 PM CST, 4 hours 46 minutes earlier.
Area forecast discussion, May 8, 6:14 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT FRI MAY 8 2009
.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.
&&
.DISCUSSION... /ISSUED 334 PM CDT FRI MAY 8 2009/
WILL NEED TO BE BRIEF DUE TO ONGOING WEATHER TODAY. DERECHO/BOW
ECHO CONVECTIVE SYSTEM THIS MORNING EVOLVED INTO A CLOSED COMMA
HEAD ON ITS NORTH END EARLY THIS AFTERNOON...AND PRODUCED
WIDESPREAD WIND DAMAGE /POSSIBLE ISOLATED TORNADOES/ OVER A SWATH
OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. SYSTEM IS WEAKENING
LATE THIS AFTERNOON BUT STILL COULD PRODUCE SOME WIND DAMAGE AS IT
MOVES EAST ACROSS SW IN.
AREA OF SUBSIDENCE WILL FOLLOW THIS SYSTEM FOR AWHILE THIS
EVENING...WITH THE BEST CHC OF SCT SHOWERS DOWN CLOSE TO THE AR/TN
BORDERS. SFC COLD FRONT WILL EASE DOWN ACROSS THE REGION
TONIGHT...AND SHOULD BE SOUTH OF THE AR/TN BORDERS BY LATE TONIGHT.
THIS WILL LIKELY SET THE STAGE FOR A DRY WEEKEND AT MANY LOCATIONS.
THE ECMWF/GFS TRY TO BRING SOME LIGHT PRECIP UP INTO SOUTHERN
PORTIONS OF THE REGION AT TIMES OVER THE WEEKEND...BUT AM SKEPTICAL
OF PRECIPITATION SO FAR NORTH OF THE SURFACE BOUNDARY. DOES NOT LOOK
LIKE ANYTHING THAT WOULD CAUSE A MAJOR CHANGE IN WEEKEND PLANS.
DRY WEATHER IS STILL FORECAST FOR MOST OF THE AREA MONDAY AND
TUESDAY...AS H50 NW FLOW SHOVES HIGH PRESSURE/DRIER AIR SOUTHEAST
INTO THE GREAT LAKES.
&&
.AVIATION...
A FRONTAL BOUNDARY WILL PASS ACROSS THE REGION TONIGHT. A FEW
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING OVER
MAINLY WESTERN KENTUCKY...BUT MOST OF THE PRECIPITATION SHOULD
REMAIN SOUTH OF THE FORECAST TERMINALS. OTHERWISE...MAINLY VFR
CEILINGS AND VISIBILITIES WILL PREVAIL...WITH PATCHY MVFR CELINGS
POSSIBLE THIS EVENING. BY SATURDAY...THE FRONT WILL BE SOUTH OF THE
REGION...RESULTING IN PREVAILING NORTHWEST WINDS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
MEFFERT/PRESLEY
Hazardous weather outlook, May 8, 2:50 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CDT FRI MAY 8 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 PM CDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING GENERALLY SOUTH OF A
LINE FROM NEW MADRID TO MURRAY KENTUCKY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.
MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CHANCE OF THUNDERSTORMS IS FORECAST FOR TUESDAY NIGHT THROUGH
FRIDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL
CANNOT BE RULED OUT DURING THIS PERIOD.
MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JAP
In the hours before
Local storm report, May 8, 5:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
637 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG HARCO 37.80N 88.65W
05/08/2009 SALINE IL LAW ENFORCEMENT
OFFICER REPORTS OF 5 BARNS TOTALLY DESTROYED..TWO FO THEM
HAD CARS INSIDE...THOSE WERE ALSO DESTROYED. A MOBILE
HOME USED AS A SCHOOL FOR THE AMISH ALSO BLOW OFF ITS
FOUNDATION....TIME IS ESTIMATED
&&
JAYSONWLocal storm report, May 8, 10:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1143 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM FLASH FLOOD DONIPHAN 36.62N 90.82W
05/08/2009 RIPLEY MO EMERGENCY MNGR
REPORTS OF FLASH FLOODING IN DONIPHAN RESULTING IN
EVACUATIONS OF PEOPLE RESIDING IN LOW LYING AREAS.
&&
JAYSONWEvent by event
6 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.
Flash Flood, Christian
- When
- May 8, 11:00 PM CST to May 9, 4:00 AM CST
- Where
- Christian County, 3.1 mi NE of Merrittstown to 1.77 mi ENE of Gainsville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.885, -87.535
Flooding was reported in several places in Hopkinsville, including spots on Canton Pike, Fort Campbell Boulevard, and West Seventh Street. Water was over at least a few other roads, including one lane of Highway 68/80 East at Western State Hospital. The 24-hour rainfall total from a spotter on the northeast side of Hopkinsville was 3.40 inches. A co-operative observer near Fort Campbell reported 3.82 inches over the same time period.
Flash Flood, Marshall
- When
- May 8, 11:30 PM CST to May 9, 4:00 AM CST
- Where
- Marshall County, 1.61 mi NW of Olive to 2.36 mi ENE of Dogtown
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 36.815, -88.272
Considerable flooding was reported, mostly in Benton and in southern areas of the county. Numerous homes and businesses were flooded, especially in and around Benton. A shopping plaza containing a newspaper, restaurant, and tax business was flooded with four inches of rushing water. Numerous roads were covered by water, including Highway 408. Some places in Benton were under three to four feet of water. Vehicles were half submerged in parking lots. Benton firefighters rescued numerous motorists whose vehicles stalled in floodwaters. At least two families were evacuated from flooded homes. Highway 348 outside Benton was impassable. In northwest parts of the county, a portion of Elva Road was washed out. Near Gilbertsville, a bridge on a secondary road was submerged. A co-operative observer at Aurora measured a 24-hour rainfall total of 4.34 inches.
Flash Flood, Trigg
- When
- May 8, 11:30 PM CST to May 9, 2:00 AM CST
- Where
- Trigg County, 5.47 mi NNE of Trigg Furnace to 5.89 mi NNE of Trigg Furnace
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.953, -87.882
Several roads were impassable due to flooding, including Highways 274 and 276. A co-operative observer at Cadiz measured a 24-hour rainfall total of 3.77 inches. Another co-op observer about four miles southwest of Cadiz measured 2.65 inches.
Heavy Rain, Caldwell
- When
- May 9, 12:00 AM CST to 6:00 AM CST
- Where
- Caldwell County, 2.14 mi SSW of Friendship
- Reported by
- COOP Observer
- Coordinates
- 37.020, -87.760
The 24-hour rainfall total ending at 7 A.M. May 9th was 1.89 inches.
Flash Flood, Carlisle
- When
- May 9, 12:30 AM CST to 4:00 AM CST
- Where
- Carlisle County, 1.47 mi S of Winnford to 1.78 mi SW of Cunningham
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 36.899, -89.068
A bridge approach was washed out on Kentucky 1741 near the intersection with Kentucky 1022. U.S. Highway 62 was open to traffic but restricted to one lane at mile markers 3 and 10. Several roads had water over them, making them impassable in places. These roads included Highways 408, 1016, 1087, and 1031.
Flash Flood, Graves
- When
- May 9, 12:40 AM CST to 4:00 AM CST
- Where
- Graves County, 1.68 mi NNW of Lowes to 1.53 mi SSE of Mayfield Graves Arpt
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- County Official
- Coordinates
- 36.903, -88.779
County officials reported some flooding problems in the city of Mayfield. State police reported water over Highways 348 East, 849 West, and 408 East. A secondary road just east of Lowes was washed out. A co-operative observer in Mayfield measured a 24-hour rainfall total of 3.20 inches.
Flash Flood, Calloway
- When
- May 9, 1:08 AM CST to 5:00 AM CST
- Where
- Calloway County, 3.54 mi ENE of Hico to 4.29 mi N of Faxon
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.735, -88.159
Water was over the roadway at Highway 94 East and Highway 497. A co-operative observer in east central Calloway County measured 2.77 inches.
Flood, Marshall
- When
- May 9, 10:00 AM CST to May 10, 11:00 PM CST
- Where
- Marshall County, 0.68 mi SE of Benton to 0.96 mi E of Benton
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 36.864, -88.340
The Clarks River flooded after a series of heavy downpours on the 8th and 9th. A young boy who was allowed to play in Clarks River floodwaters was rescued unhurt. The boy drifted about 1,500 feet before he was pulled into a rescue boat.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166303, 166317, 166319, 166295, 166302, 166311, 166299, 167294.